Question: A 60 year old male is seven months status post liver transplant for hepatitis C (HCV) and hepatocellular carcinoma (HCC). He is taking tacrolimus and mycophenolate mofetil as immunosuppression. In your office he asks about switching to sirolimus for its purported benefit in HCV fibrosis and HCC angiogenesis, but is very worried about the side effect profile. Which of the following is not part of this feared profile?
A. oral ulcers
C. hepatic artery thrombosis
Answer: Sirolimus is an immunosuppressive agent that many patients convert to, several months or years after transplant. Because it is not part of the calcineurin-inhibitor family (like tacrolimus and cyclosporin) it is less nephrotoxic. Furthermore, it may have some anti-fibrotic and anti-angiogenic properties that make it valuable for HCV and HCC, respectively.
Of the above side effects, only agranulocytosis is not seen with sirolimus. Keep in mind that this drug can cause leukopenia (or even leukocytosis) as part of its general marrow suppressive effect; anemia and thrombocytopenia are also possible.
Agranulocytosis is seen 70% of the time with medications and is due to 1) immune-mediated destruction of circulating neutrophils by drug-induced antibodies, or 2) a direct toxic effect upon marrow granulocytic precursors.
The other choices are possible. Oral ulcers can be treated with lycine. Hypertriglyceridemia means you should get a baseline level and check at 6 month intervals. Hepatic artery thrombosis means you should get a baseline ultrasound with doppler, and check surveillance dopplers if LFT become abnormal.